Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 17, NWS Elko, NV

August 5, 20094 counties in Nevada

NWS Elko, NV issued this wind advisory at Aug 5, 2009, 2:33 PM PDT for 4 counties in Nevada. It took effect at Aug 6, 2009, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2009, 2:33 PM PDT (21:33 UTC)
In effect from
Aug 6, 2009, 11:00 AM PDT
Expired
Aug 6, 2009, 11:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3904 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 052133
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT WED AUG 5 2009

NVZ013-031-032-034-035-037-060945-
/O.NEW.KLKN.WI.Y.0017.090806T1800Z-090807T0400Z/
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...CARLIN...WELLS...LEE...RUBY LAKE...
ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY
233 PM PDT WED AUG 5 2009

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM TO 9 PM PDT THURSDAY. 

AN UNSEASONABLY STRONG STORM SYSTEM WILL MOVE INLAND FROM THE
PACIFIC OCEAN THURSDAY. AHEAD OF THIS STORM SYSTEM...STRONG SOUTH
TO SOUTHWEST WINDS WILL DEVELOP AHEAD OF AND ALONG AN APPROACHING
COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF
45 TO 55 MPH DURING THE AFTERNOON AND EVENING HOURS THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ033-060945-
/O.NEW.KLKN.WI.Y.0017.090806T2000Z-090807T0600Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
233 PM PDT WED AUG 5 2009

...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 PM TO 11 PM PDT THURSDAY. 

AN UNSEASONABLY STRONG STORM SYSTEM WILL MOVE INLAND FROM THE
PACIFIC OCEAN THURSDAY. AHEAD OF THIS STORM SYSTEM...STRONG
SOUTHWEST WINDS WILL DEVELOP AHEAD OF AND ALONG AN APPROACHING
COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF
45 TO 55 MPH DURING THE AFTERNOON AND EVENING HOURS THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JM/RCM
3 follow-up statements
000 
WWUS75 KLKN 060357
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
857 PM PDT WED AUG 5 2009

NVZ013-031-032-034-035-037-061600-
/O.CON.KLKN.WI.Y.0017.090806T1800Z-090807T0400Z/
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...CARLIN...WELLS...LEE...RUBY LAKE...
ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY
857 PM PDT WED AUG 5 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT
THURSDAY. 

AN UNSEASONABLY STRONG STORM SYSTEM WILL MOVE INLAND FROM THE
PACIFIC OCEAN THURSDAY. AHEAD OF THIS STORM SYSTEM...STRONG SOUTH
TO SOUTHWEST WINDS WILL DEVELOP AHEAD OF AND ALONG AN APPROACHING
COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF
45 TO 55 MPH DURING THE AFTERNOON AND EVENING HOURS THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ033-061600-
/O.CON.KLKN.WI.Y.0017.090806T2000Z-090807T0600Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
857 PM PDT WED AUG 5 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 11 PM PDT
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 11 PM PDT
THURSDAY. 

AN UNSEASONABLY STRONG STORM SYSTEM WILL MOVE INLAND FROM THE
PACIFIC OCEAN THURSDAY. AHEAD OF THIS STORM SYSTEM...STRONG
SOUTHWEST WINDS WILL DEVELOP AHEAD OF AND ALONG AN APPROACHING
COLD FRONT. WINDS WILL BE SUSTAINED AT 30 TO 40 MPH WITH GUSTS OF
45 TO 55 MPH DURING THE AFTERNOON AND EVENING HOURS THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
000 
WWUS75 KLKN 070402
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
902 PM PDT THU AUG 6 2009

NVZ013-031-032-034-035-037-070515-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-090807T0400Z/
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...CARLIN...WELLS...LEE...RUBY LAKE...
ELY...RUTH...MCGILL...AUSTIN...EUREKA...DIAMOND VALLEY
902 PM PDT THU AUG 6 2009

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING. 

WINDS HAVE DECREASED ACROSS THE REGION THIS EVENING. LOCALLY
BREEZY CONDITIONS ALONG THE EASTERN SLOPES OF HIGHER TERRAIN MAY
CONTINUE THROUGH MIDNIGHT TONIGHT...HOWEVER THE WINDS IN MOST
AREAS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS. THEREFORE THE
WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 PM PDT.

$$

NVZ033-070600-
/O.CON.KLKN.WI.Y.0017.000000T0000Z-090807T0600Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
902 PM PDT THU AUG 6 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

THE COLD FRONT THAT MOVED THROUGH THE REGION EARLIER THIS EVENING
HAS PASSED EAST INTO UTAH. BREEZY TO LOCALLY WINDY CONDITIONS ARE
EXPECTED TO CONTINUE INTO LATE EVENING HOURS ACROSS EASTERN ELKO
COUNTY IN AREAS WHERE CHANNELING OF WIND IS COMMON SUCH AS THE
WENDOVER AREA. WINDS ALONG THE EASTERN SLOPES OF HIGHER TERRAIN
ARE ALSO EXPECTED TO REMAIN GUSTY INTO LATE EVENING HOURS. 

WINDS IN THESE AREAS ARE EXPECTED TO REMAIN SUSTAINED AT 35 MPH
WITH GUSTS TO 50 MPH THROUGH 11 PM PDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

ROOD
000 
WWUS75 KLKN 070537
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1037 PM PDT THU AUG 6 2009


NVZ033-070645-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-090807T0600Z/
EXTREME EASTERN ELKO COUNTY-
INCLUDING THE CITY OF...WEST WENDOVER
1037 PM PDT THU AUG 6 2009

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING. 

WINDS HAVE SUBSIDED ACROSS THE REGION THIS EVENING. LOCALLY BREEZY
CONDITIONS ALONG THE EASTERN SLOPES OF HIGHER TERRAIN MAY CONTINUE
THROUGH MIDNIGHT TONIGHT...HOWEVER THE WINDS IN MOST AREAS ARE
EXPECTED TO REMAIN BELOW ADVISORY LEVELS. THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 11 PM PDT.

$$

ROOD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Aug 5, 3:14 AM PDT, 11 hours 19 minutes earlier.

Area forecast discussion, Aug 5, 3:14 AM PDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
314 AM PDT WED AUG 5 2009

.SYNOPSIS...A STRONG PACIFIC STORM WILL BE PASSING THROUGH THE
GREAT BASIN THIS WEEK. AS THIS SYSTEM NEARS...SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ALONG WITH GUSTY WINDS ACROSS CENTRAL NEVADA. MUCH
COOLER AIR WILL FILTER INTO THE REGION FRIDAY AND SOME HIGH
ELEVATION SNOWFALL IS POSSIBLE.
&&

.SHORT TERM...TODAY THROUGH THURSDAY...INCREASING BAND OF HIGH
CLOUDS SHOWING UP ON IR SATELLITE IMAGERY ATTM MOVING OVER THE
CENTRAL PORTION OF THE FORECAST AREA. APPEARS UPPER JET FLOW OVER
EXTREME WESTERN NV IS HELPING SUSTAIN CLOUDINESS CREATING SOME
DIFLUENCE ALOFT THIS MORNING.

MODELS ARE IN VERY GOOD AGREEMENT ON LATEST RUNS WITH POSITION AND
STORM TRACK. ALL SHOW TENDENCY TO MOVE CLOSED LOW INLAND THROUGH
NORTHERN CALIFORNIA TODAY AND RE-POSITION LOW OVER NW NV BY
THURSDAY AFTERNOON. WINDS WILL INCREASE OVER CENTRAL NEVADA TODAY
WITH THE ADVANCING LOW TIGHTENING THE PRESSURE GRADIENT OVER THE
STATE. WITH LOWER RELATIVE HUMIDITY VALUES...THIS WILL POSE A FIRE
WEATHER CONCERN FOR CENTRAL NV FIRE ZONES. A SIMILAR FIRE THREAT
EXISTS ON THURSDAY HOWEVER WITH A 110KT UPPER JET CORE PASSING
OVER THE STATE...SHOULD SEE WINDS EVEN STRONGER...POSSIBLY MEETING
WIND ADVISORY CRITERIA. WITH CONTINUED DIFLUENCE
ALOFT...THUNDERSTORMS ARE EXPECTED BOTH DAYS. SHOWERS COULD BE
HEAVY AT TIMES OVER NW NV AS THE COLD FRONT MOVES IN ON THURSDAY.
THE ECMWF AND NAM MODELS ARE SHOWING 0.1-0.2 INCHES OF QPF BUT THE
GFS HITS THURSDAY HARDER...GENERATING AROUND 0.3 INCHES BEHIND THE
FRONT. TEMPERATURES THURSDAY WILL COOL ABOUT 10-15 DEGREES.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN GOOD
AGREEMENT WITH TROUGH OVER THE REGION THURSDAY NIGHT INTO FRIDAY.
THE ASSOCIATED FRONT IS PROGGED TO BRING MODERATE QPF AMOUNTS TO THE
MTS OF NORTHERN NEVADA...TAPERING DOWN TO AROUND A HUNDREDTH OF AN
INCH OF RAIN TO CENTRAL LANDER/EUREKA COUNTIES. TEMPERATURES WILL
ALSO TAKE A SIGNIFICANT PLUNGE AS THE TROUGH/FRONTAL BOUNDARY MOVE
THROUGH THE REGION. HIGH TEMPS FRIDAY AFTERNOON SHOULD BE AROUND 15
DEGREES F BELOW NORMAL...A DROP OF 15 TO 20 DEGREES FROM WEDNESDAY
AFTERNOONS HIGH TEMPS. FRIDAY EVENING INTO SATURDAY AFTERNOON A
DRIER AND MORE STABLE NORTHWESTERLY FLOW WILL BRING AN END TO SHOWER
ACTIVITY. BY EARLY NEXT WEEK A SECOND SHORTWAVE TROUGH WILL MOVE
INTO THE PACIFIC NORTHWEST...HOWEVER AT THIS TIME THE AIRMASS LOOKS
RELATIVELY DRY AND STABLE. EXPECT AFTERNOON CUMULUS CLOUD BUILD-UPS
ACROSS THE CENTRAL NEVADA HIGHLANDS...HOWEVER NOT EXPECTING
AFTERNOON THUNDERSTORM DEVELOPMENT.
&&

.AVIATION...A STRONG SOUTHERLY JET OVER THE REGION TODAY WILL LEAD
TO MOSTLY CLOUDY SKIES. WILL ALSO SEE AN INCREASED THREAT OF
THUNDERSTORM ACTIVITY OVER MUCH OF NORTHERN AND CENTRAL NEVADA BY
THIS AFTERNOON. A SURFACE LOW WILL SET UP OVER NORTHEASTERN NEVADA
BY THIS AFTERNOON...WITH GUSTY SOUTHERLY WINDS ACROSS EAST-CENTRAL
NEVADA INTO THE EARLY EVENING HOURS. A FRONTAL BOUNDARY WILL PUSH INTO
NORTHWESTERN NEVADA LATER THIS EVENING...WITH THE THREAT OF SHOWER
ACTIVITY LINGERING INTO THE OVERNIGHT HOURS ACROSS HUMBOLDT COUNTY.
&&

.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WILL TRACK INLAND
THROUGH CALIFORNIA AND NEVADA THIS WEEK. WINDS IN ADVANCE OF THIS
PACIFIC STORM WILL INCREASE SIGNIFICANTLY AS A TIGHTER PRESSURE
GRADIENT MOVES OVER NV. A COLD FRONT WILL MAKE ITS WAY THROUGH
THE STATE THURSDAY. WINDS WILL BE STRONGEST OVER FIRE ZONES 454
455 AND 457 TODAY...AND 455 AND 457 AGAIN THURSDAY. BOTH DAYS WILL
SEE RELATIVE HUMIDITY VALUES DROP TO BELOW 15 PERCENT. WITH WIND
GUSTS EXPECTED TO EXCEED 30 MPH FOR SEVERAL HOURS TODAY AND
THURSDAY...A RED FLAG WARNING HAS BEEN ISSUED FOR TODAY AND A FIRE
WEATHER WATCH CONTINUES FOR THURSDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM PDT THIS
EVENING FOR NVZ454-455-457.

FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR NVZ455-457.

&&

92/96/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:27 AM PDTRed Flag WarningLKN35 hr

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.